Alert archive / Oregon / Gale Watches in 2021
Gale Watch 22, NWS Medford, OR
NWS Medford, OR issued this gale watch at Aug 15, 2021, 2:06 PM PDT. It took effect at Aug 17, 2021, 8:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 15, 2021, 2:06 PM PDT (21:06 UTC)
- In effect from
- Aug 17, 2021, 8:00 AM PDT
- Expired
- Aug 16, 2021, 2:30 PM PDT
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
068 WHUS76 KMFR 152106 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 206 PM PDT Sun Aug 15 2021 PZZ356-376-161015- /O.NEW.KMFR.SC.Y.0079.210816T2100Z-210817T1500Z/ /O.NEW.KMFR.GL.A.0022.210817T1500Z-210819T0600Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 206 PM PDT Sun Aug 15 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM MONDAY TO 8 AM PDT TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 35 kt and steep seas of 6 to 8 ft expected. For the Gale Watch, north winds 25 to 35 kt with gusts up to 45 kt and very steep seas 8 to 13 ft possible. * WHERE...Mainly south of Port Orford and beyond 2 nm from the coast, except closer in near the capes. * WHEN...For the Small Craft Advisory, from 2 PM Monday to 8 AM PDT Tuesday. For the Gale Watch, from Tuesday morning through Wednesday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
112 WHUS76 KMFR 160932 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 232 AM PDT Mon Aug 16 2021 PZZ356-376-162300- /O.CON.KMFR.SC.Y.0079.210816T2100Z-210817T1500Z/ /O.CON.KMFR.GL.A.0022.210817T1500Z-210819T0600Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 232 AM PDT Mon Aug 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM PDT TUESDAY... ...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 35 kt and steep, northerly seas of 6 to 8 ft. For the Gale Watch, north winds 25 to 35 kt with gusts up to 45 kt and very steep, northerly seas 8 to 13 ft possible. * WHERE...Mainly south of Port Orford and beyond 2 NM from the coast, except closer in near the capes. * WHEN...For the Small Craft Advisory, from 2 PM Monday to 8 AM PDT Tuesday. For the Gale Watch, from Tuesday morning through Wednesday evening. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ BTL Visit us at https://www.weather.gov/Medford
784 WHUS76 KMFR 162130 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 230 PM PDT Mon Aug 16 2021 PZZ356-376-171030- /O.CAN.KMFR.SC.Y.0079.000000T0000Z-210817T1500Z/ /O.UPG.KMFR.GL.A.0022.210817T1500Z-210819T0600Z/ /O.NEW.KMFR.SE.W.0049.210817T1500Z-210820T1200Z/ /O.NEW.KMFR.GL.W.0029.210817T1500Z-210820T1200Z/ /O.NEW.KMFR.SC.Y.0080.210817T0000Z-210820T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 230 PM PDT Mon Aug 16 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT FRIDAY... ...GALE WARNING IN EFFECT FROM 8 AM TUESDAY TO 5 AM PDT FRIDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 8 AM TUESDAY TO 5 AM PDT FRIDAY... * WHAT...For the Gale and Hazardous Seas Warnings, north winds 25 to 35 kt with gusts up to 45 kt and very steep, northerly seas 8 to 13 feet expected. For the Small Craft Advisory, north winds 20 to 25 kt with gusts up to 35 kt and steep, northerly seas 6 to 8 ft. * WHERE...Gales and very steep, hazardous seas between 2 and 30 nm from shore and south of Gold Beach, highest during the afternoons and evenings. Winds and seas will be hazardous to small craft nearly all other areas, except very near and just north of Port Orford. * WHEN...For the Gale Warning, from 8 AM Tuesday to 5 AM PDT Friday. For the Small Craft Advisory, until 5 AM PDT Friday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ370-171030- /O.NEW.KMFR.SC.Y.0080.210817T1500Z-210820T1200Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- 230 PM PDT Mon Aug 16 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TUESDAY TO 5 AM PDT FRIDAY... * WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep, northerly seas 7 to 9 ft expected. * WHERE...All areas beyond 15 NM from shore, except a bit closer to shore off Cape Blanco. * WHEN...From 8 AM Tuesday to 5 AM PDT Friday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Aug 15, 11:02 AM PDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 15, 11:02 AM PDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Medford OR 1102 AM PDT Sun Aug 15 2021 .DISCUSSION... One more day of hot temperatures with plenty of smoke spread across southern Oregon and northern California. An area of high pressure will build in heating up many locations, especially east of the Cascades. We're forecasting highs very close to the 100 degree mark east of the Cascades and most of the valleys in northern California and south western Oregon. Some weather models are forecasting storms over Lake and Modoc counties this afternoon. Confidence remains very low in this forecast as smoke has really put a cap on significant surface heating the last few days, which will be needed to kick these storms off. If any storms do form, they will remain isolated with little to no cloud to ground lightning. By Sunday night, temperatures will trend lower as lows are in the mid 60's in some of the valleys west of the Cascades. East of the Cascades and along the coast, look for lows in the mid 50's. By late Sunday night into Monday morning, the flow pattern will begin to change as an upper level low kicks this area of high pressure to the south and east. Broader and deeper westerly to north westerly flow will set up and push the smoke towards the south east. This will help clear out the smoke and haze from some locations, yet areas downwind from fires of course would still see smoke Monday afternoon and evening. The Rogue Valley and most of Jackson County is in a difficult spot because it's hard to say how much smoke is coming from the Skyline Complex, Jack Fire and Devil's Knob Complex. Eventually, a dry cold front will push in by late Monday night and Tuesday morning. Temperatures will continue to trend cooler with below normal high temperatures on Tuesday, which is a rare sight this summer. As the upper level low moves east of the Cascades late Tuesday, a coastal thermal trough will build northward. Temperatures will trend warmer along the coast as offshore flow increases, especially over Curry County. Beyond Wednesday, the upper level pattern becomes a little more muddled as the upper level low departs the region. Temperatures will gradually begin to warm around mid week to the end of the week. Overall, no weather impacts anticipated beyond Wednesday except for air quality from all the smoke filtering in from the fires. -Smith && .AVIATION...15/18Z TAFs...Along the coast, the flow remains onshore today, so while some areas will see temporary clearing, expect IFR and areas of LIFR to persist this afternoon in many others. Marine stratus and fog will move back onshore to all coastal areas tonight into Monday morning with a push farther inland into Coos and western Douglas Counties. Patchy drizzle is possible in areas near and north of Cape Blanco. Inland, smoke from area wildfires will be the main aviation impact over the next 24 hours with reduced visibility to MVFR and even IFR at times in Medford/Klamath Falls and closer to the fires. Smoke is being reported on many inland METARs also many OVC smoke layers ranging from 020-050 kft agl. West-northwest winds will pick up on Monday/Tuesday and visibility should improve from northwest to southeast across the area, though areas immediately downwind of the fires will still maintain some smoke impacts. -Spilde && .MARINE...Updated 300 AM PDT Sunday 15 August 2021...A small increase in north wind is expected this afternoon south of Cape Blanco, but winds will likely remain below advisory criteria. Monday, the pressure gradient increases along the South Oregon Coast with small craft advisory north winds likely by afternoon and evening, but mainly south of Gold Beach. A dry cold front will move through from the north Monday night. South of Cape Blanco, north gales are probable Tuesday and Wednesday with very steep hazardous seas. North of Cape Blanco, winds and seas should mature to small craft advisory levels after Tuesday, but mainly beyond 10 nm from shore. The great majority of the sea condition Tuesday through late week will result from local winds, but a combination of steep to very steep local wind waves and a slightly longer period fresh swell look possible to evolve later in the week. Stavish && .FIRE WEATHER...Updated 200 PM Saturday August 14 2021...As mentioned in yesterdays discussion, smoke did indeed put a cap on the amount of storms yesterday afternoon and evening. This in spite of stronger forcing, instability and moisture. Today the smoke is pretty extensive once again and weak shortwaves are already moving into the area and will be in the northern part of the area later this afternoon. So if any storms were to develop, they are likely going to be isolated and mainly confined to the northern portions of Fire zone 623, eastern 624 and northeast 625. Even then, the probability of anything happening is low (less than 15%) but to lean on the side of caution, we'll keep a slight chance mention. This lines up well with SPC SHREF thunderstorm chances which shows around 5 percent. Sunday, the upper trough will inch closer to the area, but will still be west of the area Sunday evening. Triggers are weak, but are there with marginal instability and mid level moisture. Smoke once again is expected to be extensive, therefore the worst case scenario will be isolated storms in portions of northern California and east of the Cascades (fire zones 624 and 625). SPC SHREF shows between 5 and 10% chance in the areas mentioned above late Sunday afternoon and evening. Monday into Wednesday, we'll have a cooling trend as an upper trough begins to settle into the area with the concerns shifting from thunderstorms to winds and low relative humidities. There's strong evidence a stronger upper trough approaching the area Tuesday afternoon and evening which could result in moderate to strong winds and low relative humidities east of the Cascades, and possible some westside valleys. Tuesday night, a thermal trough will set up along the south Oregon coast and we'll see increasing east to northeast winds and moderate to possibly poor overnight recoveries at the mid slopes and ridges in Fire zones 618, 619 and 280 Tuesday night into Wednesday morning. Wednesday, the upper trough will shift east of the area in the afternoon with stronger ridding building offshore. This will result in a dry and stable northwest flow aloft over the area. We could see afternoon temperatures heat up once again, but not the values we have experienced recently. -Petrucelli && .MFR WATCHES/WARNINGS/ADVISORIES... OR...Heat Advisory until 11 PM PDT this evening for ORZ024-026-028. CA...Heat Advisory until 11 PM PDT this evening for CAZ081-082. Pacific Coastal Waters...None.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:06 PM PDT | Small Craft Advisory | MFR | 24 hr | |
| Aug 15, 2:26 PM PDT | Fire Weather Watch | MFR | Harney, Klamath, Lake | 23 hr |
| Aug 15, 2:26 PM PDT | Red Flag Warning | MFR | Modoc | 32 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.